Expert Answers Factual Answers to Your Sexual Health Questions
I have red spots on my penis after unprotected sex...what are they?
I’m a 31-year-old male who has been stupid and had unprotected sex. Now I have a few red spots on my penis and the skin seems to be rubbing off. When I touch the spots, it stings a little. Also, one side of my penis is slightly swollen. Can you please let me know what you think it is?
Daniel Perlman, MD, MBA on September 28, 2011
I’m sorry to hear about your discomfort. You’ve asked an important question about STD symptoms.
I’ll do my best to offer you some helpful information. However, red spots could indicate a number of infections, so I would encourage you to see your regular doctor for an examination and specific diagnosis.
That said, here are some thoughts for your consideration...
What can cause red spots on the penis? One possibility is genital herpes which can be caused by herpes simplex virus type 2 (HSV-2) or herpes simplex virus type 1 (HSV-1). People can get genital herpes from intercourse (vaginal or anal) with an infected person or genital-to-genital touching. It’s also possible to get genital herpes from oral sex (e.g., if someone with cold sores performs oral sex on you).
Unfortunately, it’s easy to catch herpes because so few people know they’re infected. In fact, one 2008 study published in the journal Sexually Transmitted Diseases found that 88% of people who were positive for HSV-2 had no idea because they’d never experienced symptoms.
One way to test for herpes is to see your doctor while you still have the open sores (within the first few days you notice the infection). Your doctor can take a sample from the sores and determine if they’re caused by HSV. Ideally, this test should be done as soon as you notice the spots because once they begin to heal, the accuracy of the test begins to decline.
You can get tested after the sores have healed, too, with a blood test for HSV-1 and HSV-2 (this is called a type-specific test that can identify what type of herpes is causing your symptoms). For the most reliable test results, you’ll need to wait at least four weeks after exposure to the virus.
If you do have herpes, I encourage you to get treated right away...not only will treatment lessen your symptoms, but it can help reduce the risk you’ll pass it to another partner. Antiviral medication can reduce the number and duration of outbreaks you have (remember, it’s best not to have sex while you have an outbreak, which is when you’re most contagious).
There are other STDs and conditions that can cause spots on the penis, too...like genital warts or syphilis. If you have an STD, your sexual partner(s) might too...so be sure to notify them so they can get tested and treated, too, if necessary.
It’s also possible that you have another condition that’s entirely unrelated to your recent encounter. You might be experiencing an allergic reaction to a new soap, laundry detergent, lotion, lube or medication. Again, your doctor will be able to more specifically diagnose your symptoms.
It sounds like you already know that the best way to avoid STDs in the future is to practice safer sex...unless you’re in a mutually monogamous relationship with someone whose STD status you know, it’s a good idea to use a condom or a dental dam with every sexual activity. You can learn more about reducing your risk of STDs in our Prevention + Safer Sex Overview.
Thanks for your question, and I hope your symptoms are soon resolved.
- Expert Guide to Herpes 1 + 2
- CDC: The role of STD detection and treatment in HIV prevention
- The New England Journal of Medicine: Herpes Simplex Virus Type 2 in the United States
Dr. Perlman is a Colorado-based infectious disease specialist (including HIV and other STDs) in private practice at Greater Denver Infectious Diseases. Additionally, he is Assistant Clinical Professor in the Division of Infectious Diseases at the University of Colorado School of Medicine. Dr. Perlman was educated at theUniversity of Maryland School of Medicine, and completed his residency in internal medicine at the Johns Hopkins University School of Medicine.